Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 201, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 20, 1998, 12:51 PM CDT for Dodge County, Minnesota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 1998, 12:51 PM CDT (17:51 UTC)
- Expired
- Jul 20, 1998, 1:50 PM CDT
- In force
- 59 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Dodge County, MN
The radar
The Minneapolis radar (KMPX), 107 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2372 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
215 WUUS1 KLSE 201753 RRA SVRLSE MNC039-201850- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTED NATIONAL WEATHER SERVICE LA CROSSE WI 1251 PM CDT MON JUL 20 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DODGE COUNTY IN SOUTHEASTERN MINNESOTA * UNTIL 150 PM CDT * AT 1249 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR MEDFORD...OR 40 MILES WEST OF ROCHESTER...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CLAREMONT AT 105 PM WEST CONCORD AT 110 PM MANTORVILLE AT 120 PM THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. STAY INSIDE AND AWAY FROM WINDOWS LUSSKY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 11:23 AM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 20, 11:23 AM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 1123 AM CDT MON JUL 20 1998 PERSISTENT BUT SMALL ELEVATED THUNDERSTORMS ROLLED ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN ALREADY THIS MORNING ON NOSE OF 850 MB WARM AIR ADVECTION. AT 15Z SURFACE WARM FRONT WAS ANALYZED ACROSS IOWA ALTHOUGH HARD TO PIN-POINT. ADAP STREAMLINE WINDS SHOWED BEST CONVERGENCE IN THIS AREA AND 850 MB THETA-E GRADIENT FROM EASTERN IOWA INTO WESTERN MINNESOTA WHERE NEXT UPSTREAM AREA OF CONCERN IS. AGREE WITH SPC DISCUSSIONS BASED ON FAVORED AND DEVELOPING SYNOPTIC FORCING FURTHER NORTH...I.E. 3 HOUR PRESSURE FALLS HAVE BEEN STRONGEST IN EASTERN NORTH DAKOTA. BUT CONVECTION ACROSS WESTERN MINNESOTA MAY RIDE SOUTHEAST ALONG THIS THETA-E GRADIENT AND AFFECT AREA EARLIER THAN PREVIOUSLY THOUGHT. SHEA
In the hours before
Special weather statement, Jul 20, 9:16 AM CDT, 3 hours 35 minutes before
IAZ010-011-019-029-030-201510- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 916 AM CDT MON JUL 20 1998 ...THUNDERSTORMS CONTINUE TO MOVE ACROSS NORTHEAST IOWA... AT 9AM...THUNDERSTORMS WITH VERY HEAVY RAIN WERE OCCURRING BETWEEN NEW HAMPTON AND OELWEIN IN NORTHEAST IOWA...NORTH AND NORTHEAST OF WATERLOO. THESE STORMS WERE MOVING EAST AT 35 MPH AND WILL AFFECT THE COMMUNITIES OF FREDERICKSBURG...RICHFIELD...WESTGATE AND OELWEIN BY 10AM. SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. SHEA
Special weather statement, Jul 20, 9:16 AM CDT, 3 hours 35 minutes before
IAZ010-011-019-029-030-201510- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 916 AM CDT MON JUL 20 1998 ...THUNDERSTORMS CONTINUE TO MOVE ACROSS NORTHEAST IOWA... AT 9AM...THUNDERSTORMS WITH VERY HEAVY RAIN WERE OCCURRING BETWEEN NEW HAMPTON AND OELWEIN IN NORTHEAST IOWA...NORTH AND NORTHEAST OF WATERLOO. THESE STORMS WERE MOVING EAST AT 35 MPH AND WILL AFFECT THE COMMUNITIES OF FREDERICKSBURG...RICHFIELD...WESTGATE AND OELWEIN BY 10AM. SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. SHEA
Special weather statement, Jul 20, 9:38 AM CDT, 3 hours 13 minutes before
IAZ029-030-201535- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 938 AM CDT MON JUL 20 1998 ...STRONG THUNDERSTORM IN FAYETTE COUNTY... AT 930 AM...A STRONG THUNDERSTORM WAS JUST WEST OF FAYETTE...ABOUT 35 MILES NORTHEAST OF WATERLOO IOWA. THIS STORM WILL AFFECT THE COMMUNITIES OF RANDALIA...FAYETTE...THE VOLGA RIVER STATE PARK AND WADENA BY 1015 AM AS IT MOVES EAST AT 35 MPH. THE MAIN THREAT FROM THIS STORM APPEARS TO BE VERY HEAVY RAIN... ALTHOUGH BRIEF GUSTY WINDS AND SMALL HAIL ARE ALSO EXPECTED. MOVE INSIDE UNTIL THIS STORM PASSES. STORM SPOTTERS SHOULD PASS THEIR REPORTS ALONG TO LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE. SHEA
Special weather statement, Jul 20, 9:38 AM CDT, 3 hours 13 minutes before
IAZ029-030-201535- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 938 AM CDT MON JUL 20 1998 ...STRONG THUNDERSTORM IN FAYETTE COUNTY... AT 930 AM...A STRONG THUNDERSTORM WAS JUST WEST OF FAYETTE...ABOUT 35 MILES NORTHEAST OF WATERLOO IOWA. THIS STORM WILL AFFECT THE COMMUNITIES OF RANDALIA...FAYETTE...THE VOLGA RIVER STATE PARK AND WADENA BY 1015 AM AS IT MOVES EAST AT 35 MPH. THE MAIN THREAT FROM THIS STORM APPEARS TO BE VERY HEAVY RAIN... ALTHOUGH BRIEF GUSTY WINDS AND SMALL HAIL ARE ALSO EXPECTED. MOVE INSIDE UNTIL THIS STORM PASSES. STORM SPOTTERS SHOULD PASS THEIR REPORTS ALONG TO LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE. SHEA
Special weather statement, Jul 20, 10:30 AM CDT, 2 hours 21 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1030 AM CDT MON JUL 20 1998 ...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND TONIGHT... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS STARTING LATE THIS AFTERNOON FOR NORTHERN SECTIONS OF CENTRAL WISCONSIN... INCLUDING THE COUNTIES OF TAYLOR...CLARK AND JACKSON. A SLIGHT RISK OF STORMS COVERS THE REST OF THE REGION. THE COMBINATION OF A WARM FRONT MOVING NORTH AND A TROUGH OF LOW PRESSURE MOVING IN FROM THE WEST WILL LIKELY TRIGGER SEVERE THUNDERSTORMS STARTING LATE THIS AFTERNOON. THE BULK OF THESE STORMS ARE EXPECTED TO AFFECT ONLY THE NORTHERN COUNTIES IN THE LA CROSSE WARNING AREA...FROM THE TWIN CITIES AREA EAST TOWARDS GREEN BAY. SOUTH OF THIS AREA...SEVERE WEATHER IS NOT EXPECTED TO BE AS WIDESPREAD. AT THIS POINT IT IS DIFFICULT TO PROVIDE EXACT TIMING... ALTHOUGH ANYTIME BETWEEN 3PM AND MIDNIGHT IS POSSIBLE. SPOTTERS NORTH OF INTERSTATE 94 IN WISCONSIN SHOULD BE ALERT FOR ACTIVATION THIS AFTERNOON OR EVENING. SPOTTER GROUPS ACROSS SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN MAY ALSO BE NEEDED DEPENDING ON WHERE THUNDERSTORMS TO THE NORTH DEVELOP. FURTHER SOUTH...INTO NORTHEAST IOWA AND SOUTHWEST WISCONSIN...SPOTTER GROUPS MAY WANT TO KEEP ABREAST OF THE WEATHER CONDITIONS...BUT MAY NOT BE NEEDED FOR THIS EVENT. SHEA
Special weather statement, Jul 20, 10:30 AM CDT, 2 hours 21 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1030 AM CDT MON JUL 20 1998 ...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND TONIGHT... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS STARTING LATE THIS AFTERNOON FOR NORTHERN SECTIONS OF CENTRAL WISCONSIN... INCLUDING THE COUNTIES OF TAYLOR...CLARK AND JACKSON. A SLIGHT RISK OF STORMS COVERS THE REST OF THE REGION. THE COMBINATION OF A WARM FRONT MOVING NORTH AND A TROUGH OF LOW PRESSURE MOVING IN FROM THE WEST WILL LIKELY TRIGGER SEVERE THUNDERSTORMS STARTING LATE THIS AFTERNOON. THE BULK OF THESE STORMS ARE EXPECTED TO AFFECT ONLY THE NORTHERN COUNTIES IN THE LA CROSSE WARNING AREA...FROM THE TWIN CITIES AREA EAST TOWARDS GREEN BAY. SOUTH OF THIS AREA...SEVERE WEATHER IS NOT EXPECTED TO BE AS WIDESPREAD. AT THIS POINT IT IS DIFFICULT TO PROVIDE EXACT TIMING... ALTHOUGH ANYTIME BETWEEN 3PM AND MIDNIGHT IS POSSIBLE. SPOTTERS NORTH OF INTERSTATE 94 IN WISCONSIN SHOULD BE ALERT FOR ACTIVATION THIS AFTERNOON OR EVENING. SPOTTER GROUPS ACROSS SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN MAY ALSO BE NEEDED DEPENDING ON WHERE THUNDERSTORMS TO THE NORTH DEVELOP. FURTHER SOUTH...INTO NORTHEAST IOWA AND SOUTHWEST WISCONSIN...SPOTTER GROUPS MAY WANT TO KEEP ABREAST OF THE WEATHER CONDITIONS...BUT MAY NOT BE NEEDED FOR THIS EVENT. SHEA
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 1:33 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha | 57 min |
| Jul 20, 1:53 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 57 min |
| Jul 20, 2:32 PM CDT | Severe Thunderstorm Warning | ARX | Houston | 53 min |
| Jul 20, 2:49 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 41 min |
| Jul 20, 3:30 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore | 65 min |
| Jul 20, 4:38 PM CDT | Severe Thunderstorm Warning | ARX | Houston | 62 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.